This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

Topical steroid addiction - red skin syndrome

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

Topical corticosteroids - risk of topical steroid withdrawal reactions

Topical corticosteroids are safe and highly effective treatments for skin conditions such as eczema, psoriasis, and atopic dermatitis when used correctly. They are available in different potencies:

  • mildly potent (for example, hydrocortisone)
  • moderately potent (for example, clobetasone)
  • potent (for example, beclometasone)
  • very potent (for example, clobetasol)

The lowest potency topical corticosteroid for effective treatment should always be used and this may mean using different products for different areas to be treated

Patient risk factors

  • topical steroid withdrawal reactions are thought to occur after prolonged, frequent, or inappropriate use of moderate to high potency topical corticosteroids
  • topical steroid withdrawal reactions can develop after application of a topical corticosteroid at least daily for longer than a year
  • in children they can occur within as little as 2 months of daily use
  • people with atopic dermatitis are thought to be most at risk of developing topical steroid withdrawal reactions
  • a patient with a history of atopy, reporting prolonged topical corticosteroid overuse, especially where such use has included the face and provided diminishing clinical benefit over time, is classic (3)
  • use of oral corticosteroids for skin symptoms appears to be a common feature on history and should be considered a risk factor for topical steroid withdrawal reactions (3)

It has been reported that the signs and symptoms occur within days to weeks after discontinuation of long-term topical corticosteroid treatment

  • most commonly seen after treatment of sensitive areas such as the face or genitals

Topical steroid withdrawal reactions

Topical steroid withdrawal reactions have been reported in some long-term users of topical corticosteroids after they stop use

  • is a mixed group of symptoms or conditions, often also referred to by patients as 'red skin syndrome' or 'topical steroid addiction'
    • a particularly severe type of topical steroid withdrawal reaction, with skin redness and burning worse than the original condition, is currently an under-recognised side effect of topical corticosteroid treatment
  • will typically report burning pain, excessive skin exfoliation, edema, and/or skin sensitivity (3)
    • widespread red skin may be seen in addition to elephant wrinkles, red sleeve, and/or the headlight sign

  • most common reaction is a rebound (or flare) of the underlying skin disorder such as atopic dermatitis
    • however, patients have described a specific type of topical steroid withdrawal reaction in which skin redness extends beyond the initial area of treatment with burning or stinging and that is worse than the original condition
    • can be difficult to distinguish a flare up of the skin disorder, which would benefit from further topical steroid treatment, and a topical steroid withdrawal reaction
    • effect is distinct from other well-described effects such as skin atrophy and steroid rosacea, as it is precipitated by sudden cessation of the topical corticosteroid (2)
    • typically affects middle-age women who have used a mid- or high-potency topical corticosteroids on the face, usually for an indication of atopic dermatitis (2)
    • literature on steroid withdrawal dermatosis describes 2 morphologically distinct subtypes:
      • a papulopustular variant
      • erythematoedematous variant
        • erythematoedematous type is most commonly seen in patients with atopic dermatitis, and about 80% of patients with atopic dermatitis fall into this category (3)
      • variants at times overlap

A topical steroid withdrawal reaction should be considered if:

  • burning rather than itch is the main symptom
  • redness* is confluent rather than patchy (which may not be so obvious in people with darker skin)
  • rash resembles atopic dermatitis but involves unusual sites and is "different" to the skin condition that the patient has experienced before
  • there has been a history of continuous prolonged use of a moderate or high potency topical corticosteroid

*Redness can be a spectrum of pink, red, and purple, or subtle darkening of the existing skin colour, which can vary depending on the skin tone of the individual

Differential diagnosis:

  • includes (3):
    • atopic dermatitis itself and allergic contact dermatitis (often to an ingredient in the vehicle of topical agents) as primary considerations
    • cutaneous T-cell lymphoma
    • psoriasis
    • scabies

Skin biopsy is generally unhelpful to distinguish topical steroid withdrawal reactions from a flare of the underlying skin disorder because the histopathology overlaps.

If the patient's skin condition fails to improve, before prescribing a more potent corticosteroid, consider possible diagnoses such as rosacea, peri-oral dermatitis, infection and allergy to the topical corticosteroid or other topical medications, including moisturisers or cosmetics.

Patch testing may identify testing may identify some cases of contact allergy

Treatment options include (3):

  • use of moisturizers, cold compresses/ice, simple analgesics, over-the-counter antihistamines, and low-dose doxepin and short-term use of hydroxyzine
  • occasionally, gabapentin, phototherapy, or immunosuppressants might be prescribed
  • limited use of sleeping aids and anxiolytics may be appropriate in some cases
  • tetracycline antibiotics and calcineurin inhibitors have been reportedly used in patients with the papulopustular type of topical steroid withdrawal

Advice for healthcare professionals (4):

  • adverse reactions have been reported following long-term (generally 6 months or more) use of moderate or stronger potency topical steroids, particularly when used for eczema treatment – these reactions are often referred to as ‘Topical Steroid Withdrawal Reactions’ (TSW)
  • symptoms of TSW can include intense redness, stinging, and burning of the skin that can spread beyond the initial treatment area
  • the risk of these and other serious reactions increases with prolonged use of higher potency steroid products
  • over the coming year, topical steroids will be labelled with information on their potency to assist with counselling patients
  • when prescribing or dispensing topical steroids, advise on the amount of product to apply, how often, where to apply it and when to stop treatment
  • if previous discontinuation was associated with reactions that raise suspicion of TSW, alternative treatments should be considered
  • provide support to patients living with symptoms of TSW and review treatment plans with patients
  • report suspected adverse drug reactions to the Yellow Card scheme, including after discontinuation of topical steroids

Reference:

  • Drug Safety Update volume 15, issue 2: September 2021: 1.
  • Dhossche J, Simpson E, Hajar T. Topical corticosteroid withdrawal in a pediatric patient. JAAD Case Rep. 2017;3(5):420-421. Published 2017 Sep 8. doi:10.1016/j.jdcr.2017.06.006
  • Sheary B. Steroid Withdrawal Effects Following Long-term Topical Corticosteroid Use. Dermatitis. 2018 Jul/Aug;29(4):213-218
  • Drug Safety Update volume 17, issue 10: May 2024: 1

Related pages

Create an account to add page annotations

Add information to this page that would be handy to have on hand during a consultation, such as a web address or phone number. This information will always be displayed when you visit this page

The content herein is provided for informational purposes and does not replace the need to apply professional clinical judgement when diagnosing or treating any medical condition. A licensed medical practitioner should be consulted for diagnosis and treatment of any and all medical conditions.

Connect

Copyright 2024 Oxbridge Solutions Limited, a subsidiary of OmniaMed Communications Limited. All rights reserved. Any distribution or duplication of the information contained herein is strictly prohibited. Oxbridge Solutions receives funding from advertising but maintains editorial independence.